Letters to the Clinical Editor

Letters to the Clinical Editor

CLD Readers
CLD Readers

Dear Dr. Kern,
I read with interest your article on “Contrast Anaphylactoid Reaction: Is There a Preventative Treatment?” However, after reading the article, I am more puzzled. Here are my questions:

  1. In the summary, you state that contrast reactions can be divided up into two categories: anaphylactoid and chemotoxic.  Does this mean that true anaphylactic reactions due to prior sensitization of the immune system to contrast agents resulting in the mass activation of IgE do not occur? I thought that the human immune system could be sensitized to any foreign substance, including contrast media. Don’t you believe that some of the reactions that we encounter are IgE-mediated?   
  2. If a patient has a genuine anaphylactoid reaction to contrast media (not IgE-mediated), shouldn't pre-treatment with histamine-blockers (such as Benadryl) attenuate the activation of the mast cells and therefore the mass release of histamine? 

Thank you for your time. We are in the process of revising all of our pre-procedural orders and would like to base our protocols on the most current evidence.

Keith W. Volk
Clinical Nurse Educator - Cardiac Cath Lab
Medical Center Of The Rockies
Loveland, Colorado

Dear Mr. Volk,

Thank you for your interest in “Contrast Anaphylactoid Reaction: Is There a Preventative Treatment?” You do not believe that true anaphylactic reactions are not associated with mass activation of IgE. You are correct for true anaphylactic reactions, but by definition, contrast-related reactions are not IgE-mediated and therefore, have the label of anaphalactoid (or like anaphylaxis, but not truly so, since IgE is needed).

Secondly, not every substance that enters the body elicits an immune response. Furthermore, unfortunately, not every foreign substance producing a reaction can be desensititized. I believe iodinated contrast media is one of these.

Lastly, you ask if a patient has a genuine anaphylactoid reaction to contrast media (not IgE-mediated), shouldn’t pre-treatment with histamine-blockers (such as Benadryl) attenuate the activation of the mast cells and therefore, the mass release of histamine? Unfortunately, clinical observations demonstrate that pre-treatment does not reduce the trigger of the reaction, but may only modify the post-reaction clinical response.

Sincerely,
Morton Kern, MD

Send your question to Dr. Kern at mortonkern2007@gmail.com